Diet & Nutrition

The hidden dangers of your medication

Medication is supposed to make us feel better – but what if yours is making you feel worse?

By Professor Kerryn Phelps
Medications are supposed to make us feel better, cure disease or help us to manage illness. Every medication can have adverse effects and for some medications that can be a very long list.
You know about checking whether any drug you are planning to take is likely to interact with any other drugs, herbs or supplements.
A lesser known, in fact barely recognised down-side of many pharmaceutical medications and over-the-counter medications is that they can deplete one or more essential nutrients.
This can occur because of interference with the normal processes of absorption of nutrients, or because of a chemical interaction within your body affecting the activity of the nutrient in bodily tissues.
The medication may help you, but could also be causing harm, or be responsible for some of the side effects.
Nutrient depletion can cause you added health problems on top of the problem you are trying to solve with the medication.
The effects can be far-reaching and include weakness, depression, anxiety, headaches, muscle cramps, impaired immunity and increased tendency to blood clots and osteoporosis.
It is unfortunately common to see a side effect of one drug caused by nutrient depletion (such as indigestion or depression) being treated with another drug, potentially compounding the problem.
If you recognise and treat a possible drug-induced nutrient depletion, it could help you tolerate an essential medication.
Here are some of the commonly prescribed drug groups with the nutrients they are known to deplete.
If you are taking one of these medications, you will need professional advice on supplementation to counter the effects, or find a different way to manage your medical condition.
  • ORAL CONTRACEPTIVES (birth control pills): B vitamins, vitamin C, magnesium, selenium and zinc.
  • l HORMONE REPLACEMENT THERAPY: vitamin B6, vitamin B12, folate and magnesium.
  • ANTI-DIABETES DRUG (metformin): folate, vitamin B12, coenzyme Q10.
  • NON-STEROIDAL ANTI-INFLAMMATORY DRUGS: folate, iron.
  • INDIGESTION AND ANTI-ULCER DRUGS (H2 antagonists and proton pump inhibitors) used to lower stomach acid: vitamin B12, folate, vitamin D and magnesium, calcium, iron and zinc; osteoporosis is a risk in the long term.
  • SSRI ANTIDEPRESSANTS: vitamins B6, B12 and folate, vitamin D and sodium.
  • STATINS (Cholesterol-lowering drugs): coenzyme Q10.
  • DIURETICS (fluid tablets): B vitamins, magnesium, zinc and potassium.
  • BETA-BLOCKERS: coenzyme Q10, melatonin.
  • ANTIBIOTICS: Many antibiotics can deplete B vitamins. Also, while gut flora are not strictly nutrients, depletion of the important bacteria in your gut can affect the absorption and metabolism of some important nutrients. A probiotic is essential if you have taken antibiotics.
Here are just some of the common consequences of nutrient depletion:
Vitamin B12: fatigue, weakness, strange sensations in the hands and feet, balance problems, depression, delusions, memory loss, swollen tongue.
Vitamin B6: depression, dermatitis, conjunctivitis, mouth ulcers, sleepiness, nerve damage, anaemia.
Folate: anaemia, birth defects, abnormal Pap smears, depression, heart disease risk.
Vitamin C: weakened immune system, poor wound healing and easy bruising.
Vitamin D: bone weakness, bone pain, depression, increased risk of some cancers.
Calcium: bone weakness leading to osteoporosis, muscle stiffness, twitching, aching, poor sleep, dry skin and brittle nails, tooth decay.
Magnesium: decreased bone density leading to osteoporosis, muscle cramps, muscle weakness, accelerated ageing, insomnia, anxiety and depression, elevated blood pressure, irregular heartbeat and other heart problems.
Iron: fatigue, breathlessness, irritability, hair loss, weakness, dizziness, pallor.
Zinc: impaired immunity, dry skin, acne, loss of taste and smell, diarrhoea, mouth ulcers.
Coenzyme Q10: fatigue, impaired memory and concentration, muscle weakness, high blood pressure, heart failure and weakened immune system.
Some nutrient levels can be checked with blood tests, such as iron, folate, vitamin D and vitamin B12. Other nutrients such as coenzyme Q10 are not easy to test or the test is unreliable or expensive.
In some cases we have to anticipate the likely nutrient depletions or judge clinically what is needed to counter side effects of medication.
My advice is to review all of your medications with your doctor. If you are taking a medication which can cause nutrient depletion, make sure you get advice on whether the medications you are taking are all necessary, or whether there are non-drug alternatives which are safe and effective for you.
If you need to continue your usual medication, you will need to adjust your diet and/or take appropriate doses of supplements to make up for the nutrients that are likely to be depleted.
This story originally appeared in the June 2015 issue of The Australian Women’s Weekly.

read more from